GERD while on PPI's

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

lauper
New Member


Date Joined Mar 2006
Total Posts : 11
   Posted 3/14/2006 12:44 AM (GMT -7)   
Hello. I'm new to this forum. It's 2:30 in the am and I can't sleep. I have GERD from a hiatal hernia and have been on Protonix since it was diagnosed 3 years ago. The meds worked fine until a couple weeks ago when I decided to try getting off them. I only lasted 16 hrs and began a queasy stomach. Now I have chest pain when I lay down too even though I went right back on the PPI that same night. My throat is starting to get hoarse. What can I do? I have also been under unusual stress recently and have been eating chocolate alot. I have also been on a low-carb diet for the past year. Can any of this also be contributing to the syptoms? Please reply if you can help...thanks.

JackG058
New Member


Date Joined Mar 2006
Total Posts : 4
   Posted 3/14/2006 1:16 AM (GMT -7)   
Hi Lauper:

I used to be on Protonix, until I went to a mandatory examination (forgot what it was called) where they ran a scope down my throat to check the esophagus, and the stomach area. They found ulcers and polyps up and down this area, all caused by GERD, and in spite of being on Protonix. My family doctor then switched me to Prevacid, and the episodes of reflux became almost non-existent. However, after some time I found an ingredient I didn't care for in Prevacid, as it was the similar ingredient in aspartame, which I didn't want to be taking. I have since been on Nexium, and have found that it works the best for me. My GERD 95% of the time occurs when I lay down for sleep. The few times I may have to deal with it now are if I've eaten chocolate too close to bed time, or caffeine or too large of quantities of food close to bed time.

Oh, while on Prevacid I wanted to see if I could quit taking it. Wow. Within two days my stomach was churning out more acid than I think it ever had before, to the point that I hurt. I went back on it. I won't quit again until my weight gets down where it belongs, and then I will have the doctor bring me some counsel on how to do it.

One more point, excessive weight is definitley a negative against someone struggling with GERD. The extra weight puts pressure on areas of the esophogus that allow the stomach acids to proceed higher than they should, and then the next thing you know you are breathing in that good old stomach acid. Man, there is nothing worse than that.

Anyway, I hope something I have shared helps, and that you find great success.
Blessings,
~Jack

May the Lord grant you Peace!


lauper
New Member


Date Joined Mar 2006
Total Posts : 11
   Posted 3/14/2006 5:48 AM (GMT -7)   
Thank you so much for replying. I have only been sleeping about 4 hrs per night due to stomach burning, acid constantly in my mouth. I agree with you on the weight issue and eating before bed. I am going to take your suggestions to my PCP on Friday when I go for a check up. I can't believe all this due to me trying to go off the pills for 16 hrs?

God Bless,
Cindy

seagal
Regular Member


Date Joined Mar 2006
Total Posts : 50
   Posted 3/14/2006 6:24 AM (GMT -7)   
Just a suggestion -- Google "Protonix side effects" (or Prevacid)
 
seagal

lauper
New Member


Date Joined Mar 2006
Total Posts : 11
   Posted 3/14/2006 7:14 AM (GMT -7)   
Thank you; that was helpful. I discovered an antibiotic I've been taking has a drug interaction with Protonix. I'm hoping that's all it is and will ask my Dr to switch me to another med.

Cindy

Canyonbabe711
Veteran Member


Date Joined Mar 2006
Total Posts : 1451
   Posted 3/16/2006 2:03 PM (GMT -7)   
Chocolate is really bad if you have GERD, like alcohol and mint it relaxes the LES valve and that allows HCL stomach acid to come back up. It is suppose to be a one way valve. It is not unsual to have problems when you come off PPi. When I had to go without them after my H.pylori treatment I was told I could use Pepcid or Tagamet, just not one of the PPI's I didn't like Protonix anyway as I think it made my gERD worse.

lauper
New Member


Date Joined Mar 2006
Total Posts : 11
   Posted 3/16/2006 5:19 PM (GMT -7)   
Thank you for replying; I thought I'd heard something about chocolate before-maybe the caffeine content? Anyway, my PCP told me to double up on the Protonix for a few days until I see him and take Gaviscon. It started to help a little but I don't want to do this for too long. At least I slept 6 hrs last night without the major chest pain from heartburn. My insurance will only pay for Protonix or Prevacid. What do you take for GERD now? Don't you love it wehen the insurance companies tell you what you can use? I used Nexium for 2 years and never had any trouble.

Cindy

Marburg
Regular Member


Date Joined Mar 2006
Total Posts : 486
   Posted 3/21/2006 12:11 PM (GMT -7)   
Hi Cindy,

I'm also new here. I took Prevacid for a number of years before it quit working this year. I then tried Nexxium which worked really well but unfortunately I am allergic to it. I'm now taking 2 Protonix and I'm scheduled to have an endoscopy tomorrow to see if they can determine why my GERD appears to be getting worse.

Anyway, chocolate, caffeine are both no no's as well as eating 2-3 hours before going to bed.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, February 23, 2018 7:02 PM (GMT -7)
There are a total of 2,932,624 posts in 321,764 threads.
View Active Threads


Who's Online
This forum has 160451 registered members. Please welcome our newest member, Riffraff.
361 Guest(s), 11 Registered Member(s) are currently online.  Details
proflay16, Lapis_29, Angel07, Angel07, ppm guy, 3timechamp, mike14224, worriedforwife, Skypilot56, Jack & Diane, Ed C. (Old67)